English
 
Help Privacy Policy Disclaimer
  Advanced SearchBrowse

Item

ITEM ACTIONSEXPORT

Released

Journal Article

Decision trees: old and new results

MPS-Authors
/persons/resource/persons44431

Fleischer,  Rudolf
Algorithms and Complexity, MPI for Informatics, Max Planck Society;

External Resource
No external resources are shared
Fulltext (restricted access)
There are currently no full texts shared for your IP range.
Fulltext (public)
There are no public fulltexts stored in PuRe
Supplementary Material (public)
There is no public supplementary material available
Citation

Fleischer, R. (1999). Decision trees: old and new results. Information and Computation, 152, 44-61.


Cite as: https://hdl.handle.net/11858/00-001M-0000-000F-35B6-3
Abstract
In this paper, we prove two general lower bounds for algebraic decision trees which test membership in a set $S\subseteq R^n$ which is defined by linear inequalities. Let $rank(S)$ be the maximal dimension of a linear subspace contained in the closure of $S$ {in the Euclidean topology}. First we show that any decision tree for $S$ which uses products of linear functions (we call such functions {\em mlf-functions}) must have depth at least $n-rank(S)$. This solves an open question raised by A.C.~Yao and can be used to show that mlf-functions are not really more powerful than simple comparisons between the input variables when computing the largest $k$ out of $n$ elements. Yao proved this result in the special case when products of at most two linear functions are allowed. Out proof also shows that any decision tree for this problem must have exponential size. Using the same methods, we can give an alternative proof of Rabin's Theorem, namely that the depth of any decision tree for $S$ using arbitrary analytic functions is at least $n-rank(S)$.